DES MOINES, Iowa -- "Respiratory depression, lower your blood pressure, it could lower your heart rate. It can do a lot of different things." All side effects Dr. Timothy Welty, Professor and Chair of Drake University's Clinical Sciences Department, says comes from mixing hydrocodone and methodone.
The same two drugs the Iowa Office of the State Medical Examiner says former Iowa Hawkeye football standout Tyler Sash accidentally mixed before his death on Sept. 8 in his Oskaloosa home.
"All deaths are categorized in the state of Iowa. Accident means that there was no intent by another person or themselves to cause harm or injury to themselves but it's just that, an accident," said Deputy State Medical Examiner Dennis Klein.
When paired together, methodone and hydrocodone, which medical examiners believe Tyler was taking due to a recent shoulder dislocation and chronic shoulder pain, can prove to be deadly in anyone.
Dr. Welty said, "Typically what happens in a patient who accidentally overdoses on those two drugs, using them together, is they get severe respiratory depression or they stop breathing."
Despite the cause of death, additional studies are being made to test Tyler Sash's brain for Chronic Traumatic Encephalopathy (CTE), a degenerative brain disease found in athletes with brain trauma.
Dr. Welty said, "Anybody who has had a head injury because of the damage to the brain could react differently to medication and so it could set up a person to be more prone to the adverse effects of drugs."
While it is far from certain that the rigors of playing the sport he loved contributed to Tyler's passing, Dr. Welty believes there is a chance that Tyler's death could help other athletes like him from the same tragedy. "Any information that could be gathered from this individual case is potentially helpful in understanding what happens in the future with other athletes."
It will take anywhere from eight to twelve months for medical examiners to determine if Tyler Sash's brain had CTE.